ESPE Abstracts (2014) 82 P-D-2-3-555

Tamoxifen-Induced Hirsutism: an Unusual Side Effect in a 5 Years Old Girl with Mccune-Albright Syndrome

Heves Kirmizibekmeza, Rahime Gül Yesiltepe Mutlua, Fatma Dursunb & Sükriye Pinar Isgüvenc


aZeynep Kamil Obstetrics and Pediatrics Education and Research Hospital, Pediatric Endocrinology, Istanbul, Turkey; bÜmraniye Education and Research Hospital, Pediatric Endocrinology, Istanbul, Turkey; cSakarya University Faculty of Medicine, Pediatric Endocrinology, Sakarya, Turkey


Background: McCune–Albright syndrome is a rare disorder defined as the triad of peripheral precocious puberty, café-au-lait skin pigmentation and fibrous dysplasia of bone, caused by mutation of the gene GNAS1, resulting in autonomous endocrine hormone excess.

Objective and hypotheses: This is the first pediatric case of hirsutism due to tamoxifen, a selective estrogen receptor modulator.

Case report: A 53/12 years old girl, diagnosed as McCune–Albright syndrome at 8th month, appealed for the further follow up. She had peripheral precocious puberty, café-au-lait skin pigmentation, fibrous dysplasia and hyperthyroidism, and was receiving methimazole and cyproterone acetate. Thyroid hormones were in normal range, bone age was 11 years old, LHRH test revealed peripheral precocious puberty. There was no complain of vaginal bleeding or progression in breast tissue, but bone maturation was exceedingly accelerated. Rearranging the treatment withan estrogen receptor modulator, rather than cyproterone, was decided. Tamoxifen was prescribed as 5 mg/dose, twice a day. Approximately 2 months after, patient was brought with abnormal hair growth on the skin of abdomen and back. Excessive terminal hair was observed around linea alba and lower back, while a mild hypertrichosis on extansory surfaces of limbs was present. Serum androgen levels were in normal ranges for age, ultrasound imaging for any tumoral lesion was negative and there was not an evidence of exposure to any other substance, except tamoxifen.

Conclusion: Recently a 77 years old patient with breast carcinoma was reported to have hirsutism 8 weeks after the initiation of tamoxifen and was reported to the manufacturer as ‘tamoxifen-induced hirsutism’. Similarly, unexpected onset of hirsutism and the exclusion of other possible causes suggested a relationship with the drug. According to a medical analysis website 8223 people, reported to have side effects when taking tamoxifen citrate, among them 5 (0.06%) of had hirsutism.

Article tools

My recent searches

No recent searches.